Heavy Rain, Cerro Gordo
- When
- July 8, 3:53 PM CST to July 9, 3:53 PM CST
- Where
- Cerro Gordo County, (Mcw)mason City Muni
- Reported by
- ASOS
- Coordinates
- 43.150, -93.330
The Mason City ASOS reported a 24 hour rain total of 2.42 inches.
A surface cold front and remnants of a nocturnal mesoscale convective vortex (MCV) slowly moved across Iowa in the late morning to early afternoon hours. With moderate CAPE in the 1500-3000 J/kg range and shear of 20-30 kts, conditions were sufficient to support severe storm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A surface cold front and remnants of a nocturnal mesoscale convective vortex (MCV) slowly moved across Iowa in the late morning to early afternoon hours. With moderate CAPE in the 1500-3000 J/kg range and shear of 20-30 kts, conditions were sufficient to support severe storm development. Storms produced winds gusting up to 70 mph at times, leaving behind significant tree damage in a few locations across north central and east central Iowa, along with periods of heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 8, 2:27 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 327 PM CDT Wed Jul 8 2020 .DISCUSSION.../Tonight through Wednesday/ Issued at 326 PM CDT Wed Jul 8 2020 Warm and humid conditions this afternoon with temperatures in the low to mid 90s common with dew points in the low 70s. A cumulus field has develop around 5 kft. A wave dropping south from early morning Minnesota MCS has led to some agitated cumulus and even a few showers as it passes by to overcome weak capping but these cells have been short lived. The wave is now approaching the Highway 30/Interstate 80 corridor and into an area where weaker inhibition will be as stronger daytime heating continues. That said, while an isolated strong storm could develop and there remains a low chance for a cell to become severe, though it should be short lived with deep layer less than 20 kts. The main threat is microburst with any of the stronger cells. Subsidence behind the wave should keep the remainder of the evening relatively quiet. Storms will develop today along a boundary across South Dakota into Nebraska. The trends continue to suggest the activity will congeal into an MCS across Nebraska and dive southeast along the ribbon of higher instability through eastern Kansas into nw Missouri while the northern activity dissipates prior to reaching the forecast area. This scenario would leave much of central Iowa devoid of precipitation through the night. The HRRR and other CAM solutions continue to suggest a remnant MCV arriving Thursday morning and moving slowly east across the state with thunderstorms igniting by mid to late morning mainly along and north of Interstate 80 as strong instability develops in that area. Deep layer shear will be much more favorable for organized storms even an isolated supercell or two. These type of situations can end up having an isolated tornado threat with more shear and vorticity around than progged in addition to a large hail and damaging wind threat. Thursday night into Friday will be mostly quiet with thunderstorm chances ending. Friday will be cooler and less humid with high temperatures in the mid to upper 80s. Another MCS is expected to develop Friday night into Saturday morning though the projected path is currently lining up along the Missouri valley and will miss much of the area. Will continue to monitor further once the current system passes. Next week is trending warmer again as the thermal trough leans into Iowa by around Tuesday and Wednesday. A boundary does lean into Iowa during this time but 850 mb temperatures in the mid 20s and 700 mb temperatures in the mid teens would likely suppress any convective chances. These temperatures are also much warmer than what was over the area today. Should the area miss much of the rain this week, the dry ground combined with very warm temperatures aloft could allow surface temperatures to push into the upper 90s to near 100 next week. That will be the forecast challenge following the convective chances early this weekend. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1242 PM CDT Wed Jul 8 2020 VFR conditions through much of today and tonight. Scattered cumulus this afternoon around 4 kft then will dissipate overnight. A few thunderstorms will be possible late tonight into Thursday morning with best potential near KMCW/KALO. Breezy south winds today will diminish tonight. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for IAZ004>007-015>017- 024>028-035>039-047>050-059>062-072>075-083>086-095>097. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 347 PM CDT Wed Jul 8 2020 IAZ004>007-015>017-024>028-035>039-047>050-059>062-072>075- 083>086-095>097-092100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Humboldt-Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin- Grundy-Black Hawk-Boone-Story-Marshall-Tama-Dallas-Polk-Jasper- Poweshiek-Madison-Warren-Marion-Mahaska-Clarke-Lucas-Monroe- Wapello-Wayne-Appanoose-Davis- 347 PM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area through tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few isolated storms are possible east of Interstate 35 through sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for strong to severe storms across central to eastern Iowa Thursday. Hail and damaging winds look to be the main threats. There is a marginal risk for severe thunderstorms Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time. IAZ023-033-034-044>046-057-058-070-071-081-082-092>094-092100- Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie- Cass-Adair-Adams-Union-Taylor-Ringgold-Decatur- 347 PM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Hot and humid conditions will combine to push indicies to around 100 to 105 degrees today. Non-severe thunderstorms are possible west tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a marginal risk for severe thunderstorms Thursday night into Friday morning and again Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time. KLP
The Des Moines radar (KDMX), 161 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
9 heavy rain, 7 thunderstorm wind. Local standard time, as filed.
The Mason City ASOS reported a 24 hour rain total of 2.42 inches.
The Waterloo ASOS reported a 24 hour rain total of 2.19 inches.
Public report via social media of 2.5 inches of rain. Beginning and ending times estimated via radar.
WHO-13 in Des Moines relayed a report from Kossuth County of 2.6 inches of rain in one hour.
Emergency manager reported trees down across Algona.
KWWL relayed a report of 2.76 inches of rain.
Public report of 2.22 inches of rain. Beginning time estimated via radar.
ASOS measured a 53 knot wind gust at the Mason City airport.
Public report of 2.4 inches of rain in 3 hours with rain still falling at time of report.
Public report of 2.26 inches of rain. Begin time estimated via radar.
Broadcast media KCRG relayed a report of 3 inches of rain in 2.5 hours.
KWWL relayed reports of large trees uprooted and many tree limbs down throughout town of Cedar Falls. Time estimated by radar.
Public report via social media of crops flattened, many trees uprooted, a playground set demolished, and power outage.
Public report of a large tree crushing a pickup truck. Time estimated via radar.
Trained spotter reported large tree uprooted and tree limbs down with damage to the mailbox. Time estimated via radar.
The Waterloo ASOS reported a gust of 61 knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903250, 903251, 903254, 903230, 903226, 903242, 903246, 903229, 903238, 903244, 903241, 903233, 903234, 903235, 903236, 903237.